Follow up on side effects of Tafinlar and Mekinist

27 04 2016

Well let me first start by saying that I had some very sad news today.  I absolutely love my oncologist and he is one of the very best.  I am so lucky to have had Dave refer me to Dr. Gerald Linette.  I met with him today and it was hard for him to tell me the sad news but he finally said I am sad to say that I am leaving Washington University Physicians.  He is going to move back to his hometown in Philadelphia.  He said he had an offer he just couldn’t refuse and it would allow him to be back home and close to family.  I am happy for him but so sad that I will be loosing one of the best oncologist.  On a lighter note he will be here for another couple of months.  Hopefully I will be back on track by then!.

I went to see my oncologist yesterday and here is what I found out.  First of all I was having so much swelling and pain in my feet, ankles and left leg that I thought by the looks it was possibly blood clots.  I went last week to the cancer clinic, since my doctor was out of town, and they ordered dopplers which did not show any blood clots.  They looked up the side effects of the tafinlar and mekinist and decided I had cellulitis.  Well I am no doctor but my feet and legs did not look anything like cellulitis to me but who am I?  They put me on an antibiotic and sent me home.  When I had my visit yesterday with Dr. Linette he said my problem was not cellulitis and that my legs and feet did not even look anything like cellulitis.  He told me to stop the antibiotics.  He did say that this problem is somewhat rare but for some reason the inflammation and pain seems to have happened to several middle age women he has treated.  He said that it was an inflammatory response to the chemo medications.  I explained that the pain was so severe that I felt like I was trying to walk on broken bones and nothing touched the pain.  I was to the point I was ready to look at investing in a wheel chair!  Yes he said his other female patients explained it the same way and that it was much much worse than any rheumatoid arthritis pain!  He actually had to hospitalize one of the women.  He was more concerned however that the symptoms had not started improving.  He would have expected to see improvement after the first week that I stopped the medication.  I have been off the medication since the 11th of April.  He was also very concerned with my labs.  I had been on the chemo for 2 and 1/2 moths and off of it now for 2 weeks.  He stated that chemo can cause a lot of strange results with labs but typically they return to normal quickly after stopping treatment so he is puzzled by my results.  My red blood cell count, hemoglobin, and hematocrit have been declining consistently since I started treatment.  They are still dropping even after being off chemo for two weeks.  My red cell distribution width and my platelet count have been increasing since I started chemo?  Well what does this mean?  According to my doctor I am very sick but he can’t put that in his notes so he needs to find out what is going on.  He has decided that I am not tolerating the drugs well enough to continue but maybe someday if the cancer returns and I am really in bad shape they may give it another chance but not now or anytime soon.  I am severely anemic with my platelet counts rising putting me at risk for blood clots and I have severe pain and inflammation that is not getting better.  So I really don’t have any good answers. He has ordered my lab work to be repeated in two weeks to see if there is any improvement.  Praying there will be and not sure what happens if it continues to decline.  I am scheduled for a pet scan in 4 weeks that will tell if there is any cancer in my body.  The ultimate goal is to get me straightened out before my doctor leaves for Philadelphia.  I still continue to have GI problems and I feel very week and tired.  This all makes me crazy because I want to feel better now.  So as I have said before these symptoms are my experience with the tafinlar and mekinist.  There are many patients who do extremely well with the chemo combination and it has shown great results for many.  Please continue to look at all the positive results these drugs offer.  If you are in a position where you are offered these drugs then you should follow your doctors advice and take them they are showing positive results with so many.

I continue to pray to our Lord in Heaven.  I give to him all my burdens, struggles and pain and he gives me peace, patience and the faith I need to know that everything will be ok and when its not he will be there to hold me.

Thanks to all who read my posts and remember to appreciate all the small things in life, don’t be in a rush.  Take your time to see the beauty in the world, smell the beautiful fragrances in the flowers.  Love many and often.  God Bless

 


Actions

Information

3 responses

28 04 2016
sreichling

Thank you for posting, Patty. Praying you are cancer free and for relief from your pain and swelling. May His peace and comfort fill your heart, mind, and spirit. You are loved 🙂

28 04 2016
Gail Clodfelter

Patty, so sorry you are going though all this. I continue to pray for comfort, peace and healing for you.

24 07 2016
Barb Ratliff

You continue to amaze and inspire me, Patty.
Continued prayers always.
Love and miss you and your family!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




%d bloggers like this: